Montana, 2017

Hail in Montana, July 10, 2017

July 10, 2017 · NWS MSO · 3 events in 1 county or zone

An organized upper level wave triggered thunderstorms that brought damaging hail to Silver Bow County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An organized upper level wave triggered thunderstorms that brought damaging hail to Silver Bow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 10, 2:40 AM MST, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 2:40 AM MST, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
340 AM MDT Mon Jul 10 2017

.DISCUSSION...A weak disturbance moving through this morning has
led to a few showers and isolated thunderstorms across southwest
Montana and the Bitterroot mountains. The storms are fairly weak,
but a few of the storms are producing lightning and light to
moderate rainfall.

For this afternoon, an approaching shortwave trough will lead to
the development of thunderstorms mainly across southwest Montana,
Lemhi county of Idaho, parts of west-central Montana, and in
northwest Montana near Glacier Park. A few moderate to strong
storms will be possible in southwest Montana near Butte with the
main threats being strong gusty winds, brief heavy rain and hail.
A weak cool front pushing through this afternoon will also bring
breezy westerly winds of 10-20 mph with locally higher gusts to
valleys across western Montana and central Idaho.

A short break from the hot temperatures is expected behind the
front on Tuesday. High temperatures will be near normal on
Tuesday with highs in the low to mid 80s for many valleys across
western Montana and central Idaho.

By Wednesday into the coming weekend, a building hot ridge
pattern will return and reintroduce southwest flow. As a result,
temperatures will once again climb well above normal into the 90s
and low 100s for several days. Extended model guidance shows
inconsistencies on how long this heatwave will persist past the
weekend, however. In addition to hot temperatures, a series of
waves will introduce isolated shower/thunderstorm activity for
Lemhi County and southwest Montana each afternoon and evening.

&&

.AVIATION...
A few isolated showers/thunderstorms will continue for southwest
Montana in the vicinity of KBTM this morning. Hi-res model
guidance suggests the coverage of storm activity will increase
throughout mid day and afternoon, especially after 10/2000Z. This
activity will likely impact KSMN, KBTM, and northwest Montana in
the vicinity of KGPI. However, there is less certainty for the
storm activity over west-central Montana and KMSO. The main
thunderstorm threats will be gusty winds, lightning, small hail,
and brief heavy rainfall. Otherwise, expect occasional breezy
afternoon westerly wind gusts.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 10, 12:29 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
129 PM MDT MON JUL 10 2017

MTZ007-102015-
Butte/Blackfoot Region MT-
129 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles south of Butte, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Butte and Walkerville around 155 PM MDT.

Other locations impacted by this storm include Janney and Newcomb.

LAT...LON 4575 11248 4576 11250 4575 11252 4572 11252
      4567 11259 4578 11280 4612 11251 4610 11247
      4605 11248 4602 11244 4593 11244 4589 11240
      4585 11243 4583 11239
TIME...MOT...LOC 1929Z 216DEG 33KT 4579 11263

The radar

The Missoula radar (KMSX), 196 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Silver Bow

When
July 10, 1:07 PM MST to 1:12 PM MST
Where
Silver Bow County, 16 mi SE of Janney
Measured
1 in hail
Reported by
Social Media
Coordinates
45.736, -112.265

A person from the public reported nickel to quarter size hail along Highway 41 on Twitter.

Hail, Silver Bow

When
July 10, 2:29 PM MST
Where
Silver Bow County, 6 mi SE of Janney
Measured
1.25 in hail
Reported by
Public
Coordinates
45.839, -112.412

A resident on Z Bar T Road estimated hail smaller than golf balls but larger than quarters which caused tree branches to break and dented a camper.

Hail, Silver Bow

When
July 10, 3:30 PM MST
Where
Silver Bow County, 2 mi SW of Newcomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.900, -112.549

Nickel to quarter size hail fell causing Aspen tree leaves to tear off and destroyed a bird feeder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705219, 705220, 705221.